Can Enbrel and Humira cause extreme fatigue?

Question

Enbrel and Humira causing extreme fatigue. A couple of years ago I started on Enbrel weekly after my first psoriatic athritis flare-up. I found that, while it did dramatically reduce pain and inflammation I experienced overwhelming fatigue and weakness.(Without it/prior to Enbrel I would suffer a 7-8/10 on the pain scale, even after taking the max daily dose of Tylenol and Celebrex.) If there were an equivalent of the pain scale for fatigue, I would place myself at (9-10)/10 for the first 48 hours. (E.g. Found it difficult to sit up, breathing was somewhat labored; I was essentially incapacitated.) The weakness would start roughly 8 hrs after the injection and very gradually subside over the course of 5 days. During this time the pain gradually returned (to peak at 8/10 on the 7th day just prior to my next shot), with the net effect that I was essentially dehabilitated for the entire week. Early this year, at my urging, my doctor switched me to Humira (1 injection every 2 wks). Initially, I was relieved that I had less fatigue, but after 5 mo. I have found that Humira follows essentially the same pattern, except that it has a much milder impact (i.e. milder fatigue just after the shot, but also much less pain and inflammation reduction). TNF-alpha blockers are ideally supposed to increase energy; why would they dramatically reduce it? Thank you.

Answer

In my experience, your symptoms are very unusual. I also cannot  come up with a mechansim by which Enbrel or Humira would cause this extreme fatigue. 

Alan Matsumoto, M.D.

About Alan Matsumoto, M.D.

Part-time Faculty, Division of Rheumatology
Johns Hopkins University